Does trazodone cause nosebleeds? (+3 factors)
In this article, we will discuss whether trazodone causes nosebleeds. We will also explore research studies on the use of trazodone and the occurrence of nosebleeds. Additionally, we will discuss the risk factors that may influence trazodone-induced nosebleeds as well as the management tips for it.
Does trazodone cause nosebleeds?
Yes, trazodone can cause nosebleeds. Research studies indicate that although trazodone may lead to nosebleeds, the incidence of this side effect is generally low and not frequently reported in individuals using antidepressant medications (3).
Trazodone is an antidepressant medication used for managing various health conditions such as depression, anxiety, post-traumatic stress disorders, chronic pain, and fibromyalgia.
It is generally considered a safe medication with mild to moderate side effects such as dizziness, drowsiness, nausea, vomiting, fatigue, headache, and dry mouth (1).
What does research suggest?
The reported cases of nosebleeds with trazodone are rare; however, various research studies have suggested the occurrence of this side effect with the medication (1,2).
According to the Food and Drug Administration, trazodone’s interference with serotonin levels is responsible for this side effect. Serotonin is a neurotransmitter that plays a role in regulating platelet function, contributing to the body’s ability to form blood clots when needed (3).
The alterations in serotonin concentration in platelets caused by trazodone may influence their clotting ability, potentially increasing the risk of nosebleeds.
What factors may influence trazodone-induced nosebleeds?
While nosebleeds are not common with trazodone, there are several factors that may increase the risk of trazodone-induced nosebleeds. These factors may vary from one patient to another, and the presence of these factors may increase the risk of experiencing various side effects of trazodone, including nosebleeds. These factors may include:
Concurrent use of medications: The concurrent use of medications with trazodone, such as anticlotting medications or certain antidepressants like citalopram, or that affect platelet function, or have potential interactions with trazodone may increase the risk of nosebleeds.
Underlying conditions: Using trazodone in individuals with certain underlying conditions such as chronic rhinitis or sinusitis, that may cause symptoms like persistent nasal irritation, inflammation, and dryness, increases the risk of nosebleeds.
Additionally, any minor injury, such as blowing the nose vigorously, can potentially increase the risk of nasal bleeding when using trazodone, as blood vessels may be more susceptible to damage.
Individual sensitivity: Individual sensitivity to trazodone may also play an important role in the occurrence of uncommon side effects, including epistaxis. Some individuals may be more sensitive to the side effects of trazodone, particularly those affecting mucous membranes inside the nose.
What to do if trazodone causes nosebleeds?
While nosebleeds are not frequently reported with trazodone, they may occur in some individuals. If you experience minor nosebleeds during the initial phase of treatment, it usually does not cause any serious issues.
However, if your symptoms persist and are affecting your quality of life, you should consult your healthcare provider as soon as possible. They will assess your condition and determine the cause of your symptoms.
If trazodone is responsible for the nosebleeds you’re experiencing, they may recommend changes to your treatment plan, such as a dosage adjustment of trazodone or complete discontinuation, based on the severity of your symptoms.
Your healthcare provider may prescribe you an alternative medication, such as bupropion or mirtazapine, which is less likely to cause severe nosebleeds, for treating the condition for which trazodone was prescribed.
How to manage trazodone-induced nosebleeds?
If you experience nosebleeds after taking trazodone with or without any underlying risk factor, consult your healthcare provider. They may recommend certain management tips to handle your nosebleeds such as:
- Keep your nasal passages moist with a nasal spray to prevent dryness and reduce the chances of nosebleeds.
- If a nosebleed happens, tilt your head slightly forward to avoid blood flowing down your throat.
- Pinch your nostrils together using your fingers, and breathe through your mouth.
- Identify and address triggers that contribute to nosebleeds, like using medications known to cause them or being exposed to tobacco smoke or alcohol.
If nosebleeds persist or become severe, your healthcare provider may consider alternative antidepressants that are less likely to cause this side effect, ensuring your treatment is effective and comfortable for you.
In my opinion, the bleeding-related side effects of trazodone, including epistaxis, are rare and not frequently reported in clinical settings. However, nosebleeds may occur in the presence of certain risk factors in individuals, and if it happens, they should promptly report it to their healthcare providers for timely management of these symptoms and to avoid any unwanted complications.
Was this helpful?
Shin JJ, Saadabadi A. Trazodone. [Updated 2022 Jul 10]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK470560/
Oleptro™ (trazodone hydrochloride) extended-release tablets. P T. 2011 Feb;36(2):2-18. PMID: 21431085; PMCID: PMC3059557. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3059557/